Rapid Desensitization of the Patients With Aspirin Hypersensitivity and Coronary Artery Disease
This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
Aspirin remains the bedrock of antiplatelet treatment strategies for secondary prevention in patients with coronary artery disease (CAD). Moreover, it is the only widely used drug of its class, a cyclooxygenase-1 inhibitor.1 In a systematic review to appraise the hazards inherent to aspirin withdrawal or noncompliance in patients treated for secondary prevention of CAD, for acute CAD, before or shortly after coronary artery bypass grafting, and for drug-eluting stenting, aspirin nonadherence/withdrawal was associated with a 3-fold higher risk of major adverse cardiac events, which was magnified to ≈90-fold higher risk in patients with intracoronary stents.2 Therefore, lifelong uninterrupted low-dose aspirin treatment has been widely implemented in patients undergoing coronary stenting and is a class 1 recommendation in the Guidelines in the latter patients.3 However, aspirin hypersensitivity that occurs in 0.5 to 1.9% of general population and more in patients with CAD (1.5%–2.6%) may strongly influence compliance to aspirin therapy and may increase the risk of recurrent ischemic event occurrence.4
See Article by Rossini et al
The underlying mechanism of aspirin hypersensitivity may be pharmacological (anaphylactoid) where inhibition of cyclooxygenase-1 occurs, leading to overproduction of proinflammatory leukotrienes and underproduction of anti-inflammatory prostaglandin E2 from arachidonic acid. The latter may lead to respiratory and cutaneous reactions comprising aspirin-exacerbated respiratory disease, urticaria, angioedema, or systemic reactions. The second mechanism may be immunologic/allergic (anaphylactic) and mediated by drug-specific IgE production against aspirin.5,6 Identification and characterization of aspirin hypersensitivity pose a great challenge because (1) there are no specific readily available laboratory tests to identify aspirin hypersensitivity, (2) patients may present with the same symptoms irrespective of the mechanism, and (3) some patients may have a pharmacological-mediated reaction …